Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Gaylord, MI

July 3, 2003Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 3, 2003, 5:40 PM EDT for Alcona County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 5:40 PM EDT (21:40 UTC)
Expired
Jul 3, 2003, 6:15 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KAPX 032140
SVRAPX
MIC001-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
540 PM EDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 615 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BARTON CITY...OR ABOUT 10 MILES NORTHEAST
  OF GLENNIE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  LINCOLN AROUND 555 PM EDT
  HARRISVILLE AROUND 610 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4479 8368 4461 8372 4452 8307 4475 8302

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:50 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 3, 3:50 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORECTED
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU JUL 3 2003

ADDED MENTION OF HEAVY RAIN FRIDAY PM

BAND OF MOISTURE/INSTABILITY AS PUSHING THROUGH THE FORECAST AREA
THIS AFTERNOON...WITH WIDESPREAD CONVECTION ACROSS THE NORTH.

FORECAST CONCERN IN SHORT TERM IS CONVECTIVE TRENDS THIS
EVENING/OVERNIGHT. THEN...ATTENTION TURNS TO SIGNIFICANT SEVERE
POTENTIAL ON THE 4TH.

WIDESPREAD PRECIP WILL PUSH E OF NORTHERN COUNTIES BY 6 PM.
HOWEVER...LAKE BREEZE CONVERGENCE ACROSS THE EASTERN UP AND
CONVERGENCE PROVIDED BY THUNDERSTORMS OUTFLOW WILL JUSTIFY LINGERING
CHANCE POPS THROUGH THIS EVENING. THEN...12Z ETA DEPICTS AXIS OF LOW
LEVEL DRYING AND Q VECTOR DIVERGENCE ADVANCING INTO THE FORECAST
AREA FOR THE OVERNIGHT...SO THERE WILL LIKELY BE NO PRECIP AFTER
MIDNIGHT.

POTENTIAL EXISTS FOR AN ACTIVE SEVERE WEATHER DAY ON THE
4TH...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.
AT 12Z...THUNDERSTORM COMPLEX MAY BE ONGOING OVER LAKE
SUPERIOR...WHERE BAND OF 850 MB WINDS 20-25 KTS WILL CONTRIBUTE TO
LOW LEVEL CONVERGENCE WITHIN DEVELOPING THETA E RIDGE/SW TO NE BAND
OF 850 MB DEWPOINTS +10C TO +12C...WITH ASCENT AIDED BY 850-500 QG
FORCING. INITIALLY...THIS ACTIVITY SHOULD BE AT WORST MARGINALLY
SEVERE UPSTREAM AND SHOULD EVEN BE IN A WEAKENING MODE AS IT
PROPAGATES E/ESE INTO RELATIVELY DRY (900-700 MB MEAN RH AROUND
35%)/STABLE (ELEVATED CAPES STRUGGLING TO REACH 100 J/KG AND 0-6 KM
BULK SHEAR AROUND 30 KTS. HOWEVER...DESTABILIZATION WILL RESULT IN
CAPES 1500-2000 J/KG (MID 80S TEMPS/MID 60S DEWPTS) BY EARLY
AFTERNOON...WHILE 0-6 KM BULK SHEAR IS FORECAST TO INCREASE TO
GREATER THAN 50 KTS (UNTIL 0Z) WITHIN AXIS OF 850-500 MB QG
FORCING...WITH ASCENT ENHANCED BY UPPER DIVERGENCE THAT WILL SPREAD
ACROSS THE REGION IN RIGHT REAR OF 120 KT JET MAX. THUS...CONDITIONS
WILL BECOME FAVORABLE FOR THUNDERSTORMS TO DEVELOP AND BECOME
ORGANIZED ACROSS THE NORTH FRIDAY AFTERNOON...WITH BULK SHEAR
MAGNITUDE MORE THAN SUFFICIENT FOR SUPERCELLS PRODUCING DAMAGING
MICROBURSTS AND EVEN ISOLATED LARGE HAIL.

MEANWHILE...POTENTIAL FOR SIGNIFICANT SEVERE EVENT EXISTS
FRIDAY AFTERNOON/EVENING...ESPECIALLY ACROSS CENTRAL/S COUNTIES OF
NORTHERN LOWER MI...AS A SEVERE MCS WILL DEVELOP WEST OF THE
FORECAST AREA...ALONG EDGE OF CAP (700 MB TEMPS +11C TO +12Z ACROSS
THE SOUTHERN LAKES)...WHERE 30-35 KT LOW LEVEL JET WILL DEVELOP
WITHIN REGION OF AT LEAST 40-50 KT 0-6 KM BULK SHEAR...850-500 MB QG
FORCING/300-250 MB DIVERGENCE...AND COMPLEX WILL PUSH EAST INTO AT
LEAST SOUTHERN 1/2 OF FORECAST AREA FRIDAY AFTERNOON/EVENING...WHERE
CAPES WILL HAVE INCREASED TO AROUND 3000 J/KG. WIND DAMAGE POTENTIAL
WILL BE ENHANCED BY RIBBON OF 50-65 KT WINDS IN THE 700-500 MB
LAYER.

UNCLEAR WHETHER NORTHERN CONVECTION AND SOUTHERN CONVECTION WILL
REMAIN SEPARATE FEATURES OR WILL MERGE INTO ONE COMPLEX. AT ANY
RATE...AT LEAST LIKELY POPS ARE IN ORDER FOR ALL AREAS FRIDAY INTO
FRIDAY EVENING.

WITH AXIS OF PWATS AROUND 2 INCHES PUSHING INTO REGION...HEAVY RAIN
IS POSSIBLE FRIDAY AFTERNOON/EVENING.

MAY BE PATCHY FOG FRIDAY NIGHT. THEN...WILL CONTINUE DRY FORECAST
SATURDAY...ALTHOUGH I AM CONCERNED THAT A FEW THUNDERSTORMS MAY POPS
UP WHERE LAKE BREEZE CONVERGENCE BECOMES A FACTOR ACROSS THE E/SE IN
THE AFTERNOON/EVE...BUT GIVEN MORE PRESSING ISSUES ADDITION OF
ISOLATED THUNDERSTORMS ARE BEST SAVED FOR LATER ISSUANCES.

BY SUNDAY...12Z MODELS DEPICT ANOTHER SHORTWAVE/WEAK SURFACE
BOUNDARY EMBEDDED IN FAST WNW FLOW REGIME PUSHING INTO THE
REGION...PERHAPS PRODUCING ANOTHER ROUND OF THUNDERSTORMS. TIMING
AND LOCATION OF POPS IS HIGHLY UNCERTAIN AT THIS POINT...BUT AREA
COLLABORATION SUGGESTS CHANCE POPS ARE IN ORDER SUNDAY ACROSS N/W
COUNTIES.

A FAIRLY STRONG SHORTWAVE/COLD FRONT (WITH SEVERE POTENTIAL) SHOULD
PUSH THROUGH THE REGION MONDAY...THEN 0Z GFS/CANADIAN/UKMET
OPERATIONAL MODELS (AND MANUAL GUIDANCE) NOW POINT TOWARD A
PROGRESSIVE SCENARIO...WITH SURFACE HIGH PRESSURE BUILDING INTO THE
REGION BY TUESDAY AND REMAINING OVER REGION THROUGH
WEDNESDAY...PROVIDING DRY CONDITIONS. SINCE 12Z GFS DEPICTS A LESS
PROGRESSIVE SCENARIO...THERE REMAINS UNCERTAINTY ABOUT TIMING...AND
LATER ADJUSTMENTS MAY BE NEEDED. THEN...NEXT ROUND OF CONVECTION
(PERHAPS IN MCS MODE) WILL TRAVERSE PERIPHERY OF UPPER RIDGE AND MAY
DROP INTO THE REGION IN NW FLOW REGIME THURSDAY...JUSTIFYING CHANCE
POPS.

.APX...NONE.

ROWLEY
Hazardous weather outlook, Jul 3, 5:40 PM EDT, 0 minutes before
MIZ008-015>036-041-042-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
540 PM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH
ACROSS NORTHERN MICHIGAN UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
LOWER MICHIGAN...AND A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
EASTERN UPPER MICHIGAN...ON INDEPENDENCE DAY. THE GREATEST THREAT
FOR SEVERE WEATHER WILL EXIST DURING THE AFTERNOON AND EVENING
HOURS. WIDESPREAD DAMAGING WIND GUSTS EXCEEDING 60 MPH WILL BE THE
PRIMARY SEVERE THREAT...ESPECIALLY ACROSS NORTHERN LOWER
MICHIGAN...BUT ISOLATED THUNDERSTORMS MAY ALSO PRODUCE HAIL
EXCEEDING ONE INCH IN DIAMETER ANYWHERE ACROSS NORTHERN MICHIGAN.

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHERN MICHIGAN
SUNDAY...ACROSS NORTHERN MICHIGAN MONDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:01 PM EDTSpecial Marine WarningAPX59 min
Jul 3, 5:22 PM EDTSpecial Marine WarningAPX53 min
Jul 3, 5:22 PM EDTSpecial Marine WarningAPX53 min
Jul 3, 5:23 PM EDTSpecial Marine WarningAPX52 min
Jul 3, 5:55 PM EDTSpecial Marine WarningAPX65 min
Jul 3, 6:58 PM EDTSpecial Marine WarningAPX62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.